Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Need to know

backpainsucksbbackpainsucks Posts: 47
edited 06/11/2012 - 8:52 AM in Pain Medications
Im just wondering if anyone can tell me if you have had this happen to you.I've had microdiscectomy l4l5 four weeks ago and my meds were bumped up to vicodin 750mg four times a day and if I miss just one pill I feel like im going to get sick.I dont know if im getting hooked on them or is this a normal side affect?After my surgery my pain has gotten worse and will not let up but the doctor said just give it another six weeks and see how I feel.I have been off work for one year and was taking vicodin 500mg and it was not working at all but now im on the stronger dose I dont want to get addicted to them.If anyone has any insight on this please let me know.


  • Vicodin 5/500 is 5mg hydrocodone and 500mg acetaminophen
    Vicodin ES is 7.5/750 or 7.5mg of hydrocodone and 750mg of acetaminophen.

    Be careful with the Vicodin ES (7.5/750) as it has a lot of acetaminophen in it which can be harmful to your liver if you take more than 4000mg a day (or take it chronically).

    In general, you don't get "addicted" if you are taking pain medication for pain, dependent yes, addicted (abusing the drug) no.

    So, if the Vicodin ES is not controlling your pain, let your surgeon know. They now have Norco 10/325 (10mg of hydrocodone and 350mg of acetaminophen) which I find works better for me, but of course that is just me. Your pain is your pain, only you know how you feel, being in severe pain can make you feel nauseated as can pain meds. My surgeon has me on Vistaril as well, it helps with a lot of the side affects of narcotic pain relievers (itching, nausea). You may find that a different med altogether will work better for you, it sounds like you need to have a chat with your surgeon and see if he/she has any better ideas to manage your pain better.

    Good Luck, hope you heal and feel better soon.
  • Ok I kind of agree with the above statement, However....

    I've been on a slurry of different doses of dozens of meds over the years. And what I read from your post is exactly what I went through.

    Now to disagree with the above statement. This is a start to addiction...not abuse but addiction. As your body relies more and more on the vicodin for its Serotonin it produces less and less of its own. Thats what you are feeling when you try to go long or skip a dose.

    A few years back I tried stopping cold turkey. Was taking 4 V-ES per day. Let me tell you THAT WAS STUPID. My Docs office was pissed at me telling me that the drop in chemicals can produce side effects upwards of suicidal thoughts that you may act on. SO I on MY OWN not from the drug pushing doc, weaned off it. 3.5 - 3.25 - 3 - 2.75 etc. All the way back down to Darvocet.

    Fast forward a few years later. I still have to take meds but refuse anything stronger than my Vic 5mg. I take 0.5 at 6am then 1, 3 more times during the day 6hrs apart. I still get the jitters at around the 4hr mark but I don't give in.

    This was my personal decision as I hate being controlled by any drug. Please take your drug consumption seriously and moderate it yourself. Doctors will keep giving higher doses and stronger.

    Take care
  • I have been taking vicodine or norco for last 20 years and never had sick feeling if i missed a pill or 2 or even 3 as long as pain is not real bad. Thats why i think you have to try to stay on the low end of the meds so it will actualy work when realy need the boost for pain. Also good to switch around to diferent med after a year i think to be able to go back on it later again so body dont get too use to it cause then it wont help.

    Thats how i been doing it.
    Flexicore ADR 2004 resulting nerve damage l4l5 Fusion 2006 same level, 2009 hardware removal with lami !
    2012 scs implant ,
Sign In or Register to comment.